Format

Send to

Choose Destination
Expert Opin Drug Saf. 2007 Nov;6(6):695-704.

Clinical consequences of polypharmacy in elderly: expect the unexpected, think the unthinkable.

Author information

1
Transitional Care Center, Michael E DeBakey VA Medical Center, Baylor College of Medicine, 2002 Holcombe Blvd, Houston, TX 77030, USA. joel.Salazar@VA.gov

Abstract

Multiple medication use has been coined 'polypharmacy'. Polypharmacy is highly prevalent in older patients secondary to the increased number of co-morbid disease states with ageing. Existing practice guidelines recommend multiple drug use for certain chronic diseases (i.e., HIV, tuberculosis, hypertension, etc.). A polypharmacologic approach for certain diseases has been shown to improve therapeutic response, decrease morbidity and mortality. On the contrary, polypharmacy may induce iatrogenic complications that are often unseen prior to the initiation of medicinal regimens. This paper will review the potential clinical consequences of polypharmacy in the elderly and common medication administration errors that may occur. Consequences of polypharmacy include adverse drug effects, drug-drug interactions, disease-drug interactions, food-drug interactions, nutraceutical-drug interactions and medication cascade effect. Medication administration errors, such as phonetic confusion, flip-flopping dosing errors and pill visual-cue errors, are also reviewed. Prescribing for the elderly, whose medications are vast in number, is often uncharted physiologic territory. The clinician must expect the unexpected and think of the unthinkable in the geriatric patient, when dealing with polypharmacy and the potential consequences.

PMID:
17967158
DOI:
10.1517/14740338.6.6.695
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center